Drugs That Cause Pupils to Dilate

If you want to know if someone is on drugs, the first thing you should do is look in their eyes. Not only may there be some discoloration in the white of the eye (sclera) if someone is using drugs, but their pupils will be a giveaway.

When people use certain drugs, the pupils in their eyes tend to dilate or widen. While pupil dilation could be a result of many issues, it is a clear sign of drug use. However, many of the medicines that we use every day could cause the pupils to dilate as well.

What Does It Mean When Your Pupils Are Dilated?

Pupils are the dark area in the middle of your eyes that typically change size according to lighting. In the daylight, pupils are typically at their normal size. When you’re in dim lighting, your pupils tend to get larger. When they are wider or larger than normal, it means your pupils are dilated. In medical terms, pupil dilation is known as mydriasis.

Dilation is a nervous system response that typically can’t be controlled by an individual. However, there are many possible causes of pupil dilation. While dilation isn’t necessarily dangerous, they should be examined by a doctor if they don’t go away on their own.

Possible Causes of Dilated Pupils

There are many possible causes of dilated pupils that are not drug related. Here are some internal and external issues that may result in dilation:

  • Dim lighting
  • Mental & emotional state
  • Eye injuries
  • Brain injuries
  • Poisonings
  • Stroke or tumor

And, of course, dilation can be caused by over-the-counter, prescription, or illegal drugs. In fact, neurotransmitters that are activated by many prescription medications can make the pupils dilate as well. The ingredients of the drug, what the substance activates, withdrawal from the drug, or overdose may all have something to do with dilation.

Which Drugs Cause the Pupils to Dilate?

Below is a list of all of the drugs that may contribute to pupil dilation. Some of the drugs can be purchased at your local pharmacy and taken regularly, whereas others are prohibited and dangerous substances.

  • Antidepressants & SSRIs
  • Antihistamines (Benadryl)
  • Benzodiazepines
  • Motion sickness medicine
  • Parkinson’s medication
  • Decongestants
  • Stimulants (adderall, Ritalin)
  • Bath salts
  • Amphetamines
  • Cocaine
  • Crystal meth
  • Ecstasy
  • LSD
  • MDMA

Pupil dilation, as you can see, is a common side effect when using any type of drug. While the symptom itself is most likely not dangerous, dilation can point to or be a sign of a more serious issue.

Managing Dilated Pupils

If your pupils are dilated due to drug use, they should un-dilate on their own as you come down from the other side effects. If they don’t, be sure to contact a medical professional as soon as possible.

Those who are struggling with pupil dilation are encouraged to purchase special contacts or lenses, wear strong sunglasses, and steer clear from bright lights.

Preventing Future Pupil Dilation

For individuals with drug-related pupil dilation, it’s recommended to avoid the drug in the future and use prescriptions responsibly.

To learn more about pupil dilation and its possible drug-related causes, contact our medical and substance abuse professionals. Give us a call at 866-345-2147 or visit us here for more information.

Sources

https://www.healthline.com/health/dilated-pupils-drugs

https://www.medicinenet.com/dilated_pupils_mydriasis/symptoms.htm

https://www.webmd.com/eye-health/why-are-pupils-dilated-mydriasis